Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 40, NWS Charleston, WV

July 12, 2022Buchanan County, Virginia; McDowell County, Mingo County, Wyoming County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 12, 2022, 8:33 PM EDT for Buchanan County, Virginia; McDowell County, Mingo County, Wyoming County, West Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2022, 8:33 PM EDT (00:33 UTC)
Expired
Jul 13, 2022, 12:30 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, VA, McDowell County, WV, Mingo County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:30 PM EDTFLASH FLOOD13 E Vansant, VA*** 1 INJ *** MANY ROADS IMPASSABLE. 100-125 IMPACTED STRUCTURES, 40 RESIDENTS UNACCOUNTED FOR, 2,007 POWER OUTAGES. A STATE OF EMERGENCY HAS BEEN DECLARED.
Jul 12, 9:30 PM EDTFLASH FLOOD8 Ene Grundy, VAMEDIA REPORTS AND 911 DISPATCH CONFIRMS FLASH FLOODING ALONG SLATE CREEK NEAR SQUIRE BRANCH. MULTIPLE OTHER REPORTS OF FLASH FLOODING IN EASTERN HALF OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

749 
WGUS51 KRLX 130033
FFWRLX
VAC027-WVC047-059-109-130430-
/O.NEW.KRLX.FF.W.0040.220713T0033Z-220713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
833 PM EDT Tue Jul 12 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Buchanan County in southwestern Virginia...
  McDowell County in southern West Virginia...
  Southeastern Mingo County in southern West Virginia...
  Wyoming County in southern West Virginia...

* Until 1230 AM EDT.

* At 833 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Welch, Grundy, Pineville, Mullens, Oceana, Gary, War, Northfork, 
  Hanover, R.d. Bailey Lake, Gilbert Creek, Big Rock, Gilbert, Davy, 
  Bradshaw, Iaeger, Keystone, Anawalt, Kimball and Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3762 8197 3766 8182 3771 8168 3754 8132
      3747 8128 3746 8131 3742 8128 3742 8131
      3727 8142 3726 8150 3723 8151 3721 8156
      3720 8168 3724 8172 3720 8176 3717 8186
      3720 8212 3731 8230 3742 8214 3745 8194

FLASH FLOOD...RADAR INDICATED

$$

Kredensor
1 follow-up statement
330 
WGUS71 KRLX 130235
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1035 PM EDT Tue Jul 12 2022

VAC027-WVC047-059-109-130430-
/O.CON.KRLX.FF.W.0040.000000T0000Z-220713T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-McDowell WV-Mingo WV-Wyoming WV-
1035 PM EDT Tue Jul 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT WEDNESDAY 
FOR BUCHANAN, MCDOWELL, SOUTHEASTERN MINGO AND WYOMING COUNTIES...

At 1035 PM EDT, Local law enforcement reported widespread flooding 
and road closures in the warning area. Between 2 and 4 inches of 
rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
are possible in Buchanan County, Virginia. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Welch, Grundy, Pineville, Mullens, Oceana, Gary, War, Northfork, 
  Hanover, R.d. Bailey Lake, Gilbert Creek, Big Rock, Gilbert, Davy, 
  Bradshaw, Iaeger, Keystone, Anawalt, Kimball and Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3762 8197 3766 8182 3771 8168 3754 8132
      3747 8128 3746 8131 3742 8128 3742 8131
      3727 8142 3726 8150 3723 8151 3721 8156
      3720 8168 3724 8172 3720 8176 3717 8186
      3720 8212 3731 8230 3742 8214 3745 8194

FLASH FLOOD...OBSERVED

$$

Kredensor

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:07 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 12, 8:07 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
807 PM EDT Tue Jul 12 2022

.SYNOPSIS...
A few showers may linger to the southeast overnight. High
pressure yields drier conditions Wednesday through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 805 PM Tuesday...

Showers and thunderstorms are moving southeast out of the area
this evening. A few showers could persist in the southeast
corner of the CWA tonight, while the rest of the area will be
drier. Have updated PoPs to reflect the current progress of
showers/storms through the area and also freshened up
temperatures and dewpoints. Otherwise, the forecast is generally
on track.

As of 225 PM Tuesday...

Cold front will continue to work southeastward across our region
into the evening with scattered to numerous showers and
thunderstorms continuing to develop in advance the front. Storms
have so far favored our northern counties where better shear
exists with the cells on the more southern end of the
developing line remaining weak. Models soundings show a capping
inversion aloft that is shown to weaken through time, so storms
should intensify as they continue to work eastward deeper into
our CWA, coincident with peak heating. Despite less shear over
our southern CWA, DCAPE suggests severe wind potential. Due to
these factors, Severe Thunderstorm Watch has been issued for
most of our WV counties through 10 pm this evening.

The front hangs up a tad over our far southern counties into
the evening and a few showers may linger down there throughout
the night. Otherwise, fog and low clouds will develop overnight
into Wednesday morning with patchy dense fog likely.

High pressure wedges into the region on Wednesday with the now
stalled front residing just to our south necessitating a small
PoP over our far southern counties. An upper level trough will
also be swinging across the Great Lakes and upper Ohio Valley
late in the day and this my fuel a rogue shower or storm across
our far northwest counties during the afternoon. Otherwise, it
will be a pleasant day with comfortable humidity.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1215 PM Tuesday...

In the wake of the cold front from Tuesday night, showers will
remain a possibility to our south for the rest of Wednesday
along VA and southeast WV due to parallel flow along the
boundary. This is courtesy of an upper level long wave trough
keeping the feature relatively quasi-stationary along that
region. This upper level feature will also promote slight
chances of rain where the region of greatest divergence aloft
and rising motion will exist across northwestern Ohio Valley
through Wednesday. The upper level trough hangs around for
Thursday, but models keep us dry due to surface high pressure
moving in although we cannot rule out the possibility of an
isolated shower or two somewhere across the area, especially
during peak heating hours as well as lifting potential from the
upper trough.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 1215 PM Tuesday...

The aforementioned upper level trough stays around for Friday,
but models hint at the area remaining dry with surface high
pressure continuing to maintain itself over the area. By
Saturday, lower heights and a few disturbances push into the
area and will start to spread chances for showers and storms
over the weekend, mainly staring on Sunday. This will ensure an
active weather pattern going into the new work week as another
long wave trough parks across the region reinforcing unsettled
weather.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
As of 805 PM Tuesday...

Outside of thunderstorms and low CIGs at EKN, VFR conditions
are present this evening. Showers and storms will continue to
progress southeast out of the area this evening, though a few
showers could linger near BKW overnight. During the night,
flight conditions are expected to deteriorate, with fog or low
stratus bringing IFR or worse CIGs/VIS to most - if not all -
TAF sites. Once fog/stratus burns off Wednesday morning, VFR
returns across the area and is expected to persist for the
remainder of the period.

Winds will be calm to light overnight, then 5-10KT westerly
winds are expected through the day Wednesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage, intensity, and duration of
fog or low stratus tonight may vary from the forecast. Showers
could persist near BKW longer than forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 WED
UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EDT 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    M    L    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
BKW CONSISTENCY  H    H    H    H    H    M    H    M    M    L    L    M
EKN CONSISTENCY  H    H    H    H    H    H    M    H    L    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    M

AFTER 00Z THURSDAY...
IFR possible in fog Thursday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JZ/JLB
NEAR TERM...ABE/JLB
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...JLB
Hazardous weather outlook, Jul 12, 4:52 AM EDT, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
452 AM EDT Tue Jul 12 2022

KYZ101>103-105-OHZ075-076-083>087-VAZ003-004-WVZ005>011-013>020-
024>034-039-040-515>526-130900-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
452 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop along a front moving across
from the north, peaking during the afternoon and evening. Storms may
potentially become severe with gusty winds the main threat. Stronger
cells may also produce locally heavy rainfall that could cause water
issues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-130900-
Perry-Morgan-
452 AM EDT Tue Jul 12 2022

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 7:48 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
748 PM EDT Tue Jul 12 2022

VAZ004-WVZ033-034-130030-
Buchanan VA-Wyoming WV-McDowell WV-
748 PM EDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of central Buchanan,
McDowell and southeastern Wyoming Counties through 830 PM EDT...

At 746 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northfork to near Grundy. Movement was east at
25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Welch, Grundy, Gary, War, Northfork, Davy, Bradshaw, Keystone,
Anawalt, Kimball, Jolo, Oakwood, Stacy, Maybeury, Elbert, Vansant,
Coalwood, Avondale, Cucumber and Jenkinjones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Charleston West Virginia.

&&

LAT...LON 3729 8227 3752 8147 3748 8127 3746 8131
      3742 8128 3742 8131 3732 8137 3732 8140
      3727 8142 3727 8145 3725 8148 3726 8150
      3723 8151 3721 8156 3720 8168 3724 8172
      3724 8174 3720 8176 3718 8185 3713 8192
TIME...MOT...LOC 2346Z 286DEG 22KT 3744 8140 3726 8202

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kredensor
Local storm report, Jul 12, 8:06 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     10 NNW MILTON           38.58N 82.18W
07/12/2022                   MASON              WV   911 CALL CENTER

            TREE DOWN AT HANNAN TRACE RD AND GLENWOOD
            RD.

&&
Local storm report, Jul 12, 8:12 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
812 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     10 NNW MILTON           38.58N 82.18W
07/12/2022                   MASON              WV   911 CALL CENTER

            TREE DOWN AT HANNAN TRACE RD AND GLENWOOD
            RD.

&&
Local storm report, Jul 12, 8:20 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     10 NNW MILTON           38.58N 82.18W
07/12/2022                   MASON              WV   911 CALL CENTER

            TREE DOWN AT HANNAN TRACE RD AND GLENWOOD
            RD.

&&
Local storm report, Jul 12, 8:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
825 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FLASH FLOOD      1 SE BECKLEY            37.78N 81.17W
07/12/2022                   RALEIGH            WV   911 CALL CENTER

            LOCAL LAW ENFORCEMENT REPORTED APARTMENT
            FLOODING ON S VANCE DR.

&&
Local storm report, Jul 12, 8:26 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
826 PM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     FLASH FLOOD      1 ESE BECKLEY           37.78N 81.17W
07/12/2022                   RALEIGH            WV   911 CALL CENTER

            LOCAL LAW ENFORCEMENT HAS RECEIVED MULTIPLE
            REPORTS OF HIGH WATER ON KLAUS STREET AND
            HARTLEY AVENUE.

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:40 PM EDTSpecial Weather StatementRLXBuchanan50 min
Jul 13, 12:28 AM EDTAreal Flood WarningRLXBuchanan10 hr

Nearby

Flash Flood Warnings in West Virginia, 2022Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.